Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 122, NWS Grand Forks, ND

August 15, 2015Barnes County, Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 15, 2015, 8:56 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2015, 8:56 PM CDT (01:56 UTC)
Expired
Aug 15, 2015, 10:00 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barnes County, ND, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 89 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 9:15 PM CDTTSTM WND GST 63Valley City, ND55KT GUST REPORTED AT VALLEY CITY AIRPORT
Aug 15, 9:31 PM CDTTSTM WND GST 563 Ese Tower City, ND56 MPH WIND GUST REPORTED BY DAVIS SENSOR AT MAPLE VALLEY AG COOP NEAR TOWER CITY
Aug 15, 9:31 PM CDTTSTM WND GST 56Ese Tower City, ND56 MPH WIND GUST REPORTED BY DAVIS SENSOR AT MAPLE VALLEY AG COOP NEAR TOWER CITY
Aug 15, 9:39 PM CDTTSTM WND GST 56Ese Tower City, ND56 MPH WIND GUST REPORTED BY DAVIS SENSOR AT MAPLE VALLEY AG COOP NEAR TOWER CITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 6:13 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2969 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS53 KFGF 160156
SVRFGF
NDC003-017-160300-
/O.NEW.KFGF.SV.W.0122.150816T0156Z-150816T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
856 PM CDT SAT AUG 15 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  CENTRAL BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 1000 PM CDT

* AT 855 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BALD HILL
  DAM...OR NEAR VALLEY CITY...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  VALLEY CITY AROUND 900 PM CDT.
  ORISKA AROUND 920 PM CDT.
  TOWER CITY AROUND 925 PM CDT.
  BUFFALO AROUND 935 PM CDT.
  AYR AROUND 940 PM CDT.

ALSO INCLUDES INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 272
AND 320.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4683 9844 4691 9844 4713 9821 4708 9735
      4667 9751
TIME...MOT...LOC 0155Z 274DEG 32KT 4699 9808 

HAIL...1.00IN
WIND...60MPH
 
$$
JAM
1 follow-up statement
435 
WWUS53 KFGF 160229
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
929 PM CDT SAT AUG 15 2015

NDC003-017-160300-
/O.CON.KFGF.SV.W.0122.000000T0000Z-150816T0300Z/
CASS ND-BARNES ND-
929 PM CDT SAT AUG 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN CASS AND EASTERN BARNES COUNTIES...

AT 927 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TOWER CITY... 
OR 14 MILES EAST OF VALLEY CITY...MOVING EAST AT 40 MPH. WIND GUSTS 
TO 63 MPH WERE REPORTED AT VALLEY CITY AT 915 PM. 

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  TOWER CITY AROUND 930 PM CDT.
  BUFFALO AND AYR AROUND 940 PM CDT.
  ABSARAKA AROUND 950 PM CDT.

ALSO INCLUDES INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 287
AND 320.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4679 9822 4689 9813 4712 9802 4708 9735
      4667 9751
TIME...MOT...LOC 0227Z 278DEG 33KT 4696 9770 

HAIL...1.00IN
WIND...60MPH
 
$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 7:04 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 15, 7:04 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 PM CDT SAT AUG 15 2015

.UPDATE...
ISSUED AT 703 PM CDT SAT AUG 15 2015

THUNDERSTORMS TRYING TO FIRE ALONG A FRONTAL BOUNDARY/WIND SHIFT
THAT EXTENDED FROM NEAR LANGDON TO BRANTFORD ND. PLENTY OF
INSTABILITY WITH SURFACE BASED CAPES OF 3 TO 4 THOUSAND J/KG.

SOME HEAT INDICES REMAIN AROUND AT OR SLIGHTLY ABOVE 100 IN THE
ADVISORY AREA. HEAT INDICES SHOULD FALL BELOW 100 SHORTLY. SO WILL
LET HEAT ADVISORY EXPIRE AT 7 PM.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM CDT SAT AUG 15 2015

MAIN FORECAST CHALLENGE WILL BE CONVECTIVE COVERAGE/STRENGTH
TONIGHT THEN TEMPERATURES AND LATER PERIOD RAIN CHANCES. MODELS IN
FAIR AGREEMENT THROUGH THE PERIOD.

SEVERE THREAT MAIN CHALLENGE TONIGHT. SUFFICIENT SHEAR/CAPE AND
INSTABILITY FOR STRONG/SEVERE STORMS. SURFACE BOUNDARIES EXTEND
FROM ROUGHLY YWG SOUTHWEST THEN SOUTHWARD THROUGH CENTRAL ND. MAIN
UPPER FORCING WILL BE CANADA SO QUESTION WILL BE WHEN CAP WILL
BREAK AND FOLLOWING STORM COVERAGE. GENERAL MODEL GUIDANCE
CONSENSUS IS FOR GRADUAL ORGANIZATION ALONG CURRENT ELEVATED
CONVECTIVE BAND HOWEVER COVERAGE STILL IN QUESTION. AT THIS POINT
FEEL CONVECTION WILL REMAIN FAIRLY SCATTERED IN NATURE SO ONLY
MADE MINIMAL POP CHANGES THROUGH THE EVENING. ANY RESIDUAL
CONVECTION LATER TONIGHT SHOULD EXIT FA TO THE EAST BY SUNRISE.
POST FRONTAL COLD ADVECTION SHOULD RESULT IN LOWS 5 TO 10 DEGREES
COOLER THAN THIS MORNING.

COOLER AIR WILL CONTINUE TO SPREAD THROUGH THE FA ON SUNDAY. THIS
WILL HOLD TEMPERATURES MUCH CLOSER TO SEASONAL AVERAGES.

CONTINUED COLD ADVECTION...LIGHT WINDS AND SKC SHOULD ALLOW
TEMPERATURES TO DROP INTO THE 50S WITH POSSIBLY SOME UPPER 40S
ALONG THE INTERNATIONAL BORDER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM CDT SAT AUG 15 2015

COLD ADVECTION LEVELS OFF HOWEVER WITH MUCH COOLER AIRMASS IN
PLACE EXPECT TEMPERATURES TO RANGE IN THE 70S.

NEXT SIGNIFICANT TROUGH DIGS INTO THE CENTRAL US LATE MONDAY NIGHT
AND TUESDAY. STILL SOME MODEL DIFFERENCES BUT AT THIS POINT BEST
POTENTIAL FOR SHOWERS WILL BE ACROSS THE SOUTHERN FA WITH THE
NORTH MAINLY DRY. TEMPERATURES WILL CONTINUE SEASONALLY COOL.

DEEP UPPER TROUGH WILL BE EXITING
THE REGION TO BEGIN THE PERIOD WITH PRECIP CHANCES CONTINUING
THROUGH WEDNESDAY (AT LEAST TO THE EASTERN HALF OF THE REGION).
ANTICIPATE A BRIEF DRY PERIOD...FOLLOWED BY ADDITIONAL PRECIP
CHANCES AS THE UPPER FLOW BECOMES ZONAL. TEMPERATURES MAY BE A BIT
BELOW NORMAL TO BEGIN THE PERIOD...AND BACK TO NEAR NORMAL BY THE
END OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 703 PM CDT SAT AUG 15 2015

VFR CONDITIONS WERE ACROSS THE AREA. A MOSTLY CLEAR SKY WAS ACROSS
THE AREA WITH A COUPLE NARROW BANDS OF MID TO HIGH CLOUDS WITH CIGS
MOSTLY ABOVE 7 THOUSAND FT. EXPECT VFR CONDITIONS FOR THE EVENING
EXCEPT NEAR THUNDERSTORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...HOPPES
SHORT TERM...VOELKER
LONG TERM...TG/VOELKER
AVIATION...HOPPES
Hazardous weather outlook, Aug 15, 4:00 AM CDT, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
400 AM CDT SAT AUG 15 2015

MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054-
160900-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
400 AM CDT SAT AUG 15 2015

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL TOP OUT IN THE LOW 100S TODAY...SO A HEAT
ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON INTO EARLY EVENING.
THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED
SEVERE THUNDERSTORMS ARE POSSIBLE BY MID TO LATE AFTERNOON ACROSS
THE DEVILS LAKE REGION...THEN INTO THE RED RIVER VALLEY REGION BY
EARLY EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER
AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ005-006-008-009-013>017-022>024-027>032-040-160900-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
400 AM CDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL TOP OUT IN THE MID TO UPPER 90S TODAY. THIS WILL
BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE
THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE MAIN THREATS WILL BE
HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:10 PM CDTSevere Thunderstorm WarningFGFBarnes50 min
Aug 15, 9:48 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.